Aa
Aa
A
A
A
Close
Avatar universal

Fluoxetine 20mg to 40mg Side Effects

Hello

About 3 years ago I had mild/severe anxiety about going to university and actually ended up not going. I sought help from the doctor and he prescribed Fluoxetine 20mg to be taken once a day. This drug started off bad with no appetite, more anxiety and general nervousness. However - there was light at the end of the tunnel. After feeling the full effect I passed my driving test, got into a new uni for a new course and completed first year of that course.

However, going back into second year has somehow sparked a little anxiety again, I am unsure why but I think its because I have a new class full of new classmates and I just overthought everything. I overthought it and thought id have to drop out of university and not be able to progress with my career.

My questions.... my doctor decided to put my Fluoxetine up to 40mg per day and I am now experiencing a bit of tiredness, anxiety and nervousness again, I cant face eating much either. My appetite is very little at the moment.

Are these symptoms normal for upping my dose? The doctor said when he gave me them that I wouldn't experience these symptoms.

Any help is appreciated.
1 Responses
Avatar universal
Two points:  we all get a little nervous when we do new things.  Those of us with anxiety often confuse nervousness with anxiety, and so do too many doctors.  Before I ever got my anxiety disorder I was always nervous when starting a new school or a new school year.  Then I got over it.  So it's okay to be nervous.  Anxiety is a different animal, a chronic condition not really connected to the real world.  It just comes seemingly out of nowhere.  So that's that.  I've had a ton of schooling, with two graduate degrees, and for me, it always happened that way -- some nervousness the first couple weeks when all the decisions had to be made, and then I was fine.  This also happens with new jobs.  If you listen to interviews with your favorite actors and performers  and athletes you will find almost all of them get nervous before performances.  Some people are really cool and calm all the time, but most of us aren't.  Second, yes, going up in dose can cause the same start-up side effects again.  Doesn't have to happen, but it can.  But make sure you analyze this to make sure you're not just nervous, that this is really anxiety, before you decide you need more medication.  Good luck to you.
3 Comments
Thank you for replying

I think I go past the point of nervous and psych my self out completely and then spiral into different scenarios about having to quit university etc. It’s an issue.

However I am on day 5 of 40mg if fluzetine and every morning I’m waking up nervous and shaky. I am not too bad at the minute, I’m just hoping the effects wear off soon so I can get back to what I’m doing goof at.

Thanks again
-J
Prozac can be a stimulating drug, certainly the most stimulating of the ssri class.  It's a good one to have work for you, though, because it's the easiest to stop taking.  I'm only saying this because this is why it's often not the best med for anxiety.  If the increased anxiety lasts what seems like longer than a start-up side effect, this is what might be happening.  Because you've been on it for so long and it's been working, that's why I'm hoping this will pass for you.  But I've got to ask, given you seem to have a pretty consistent response here to the same situation, are you in therapy for it?  No drug will cure you, but therapy might.  Best of luck.  But just to say, I also used to psych myself out.  It was probably the anxiety disorder I was going to get in a milder form.  Friends even had a name for it.  But it always passed as I got used to the thing.  
Just an update

Woke up on day 7 feeling relatively okay, managed to eat the night before and had an absolutely fantastic day on day 7. I feel like I am normal-ish again and the anxiety is 95% gone. I plan to write a post of the experience just in case anybody else has the same experience.

Thank you
-J
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?